Boo to clarithromycin!! :-(

I will be so relieved once I finish this lot of antibiotics as they make me feel so unwell. Thankfully I'm now more than halfway through the course, and they have helped to clear the chest infection which's been lingering for about three weeks now- the amoxycillen did nothing to help unfortunately- but I feel awful with so many side effects. I feel like I'm permanently bloated and I have some other rather worrying G.I.T. symptoms too- passing blood- apologies for the info!- my tongue is coated and I have a foul taste in my mouth; I feel shaky and have had muscle spasms in my hands when making scones for instance or when I have been relaxing reading a book- I had to pull my hands and fingers back into place again and run them under a hot tap/put them on a hot water bottle to relieve the pain in them- they are also affecting my sleep hence this early morning post. I called my GP about it but despite the symptoms I told him of, he was very keen I stayed on them as they were helping me. I just wish they didn't make me feel so awful- like a piece of chewed string at present... I'm off to the surgery this morning to get something to get rid of the grundy tongue look, but should I ask for a change of antibiotic too??? :-/ Any answers would be welcome, Flossie :-)

17 Replies

oldestnewest
  • Eating plain natural yogurt and or drinking kefir can help side effects of Anti-biotics. Also you can buy lactobacillus capsules in chemist and they can help. ( I use all the above) I find that I can get a major thrush outbreak if I take anti-biotics, so you may need an anti fungal from doctor.

    Hope you feel better soon

    R

  • Thanks for the speedy reply Risabel- I trust you're not having problems sleeping too :-)

  • Sorry to hear you're having such trouble with Clarithromycin, I take a 500mg tablet everyday and have done for a number of years. My consultant at Addenbrookes gave me them to stop the constant chest infections, they have certainly reduced them a lot. Yes, I have a gunky tongue at times, but I don't have any other issues with them. I've just had a chest infection that took 3 courses of antibiotics on top of the constant clarithromycin. Hope you're feeling better soon x

  • Hi ,snap ,I too hate taking clarithamysin,,,,as I have some of your symptoms also they make me violently sick ,,, ( projectile vomit ) and palpitations I was switched to Doxycycline and had just the sickness so I was given anti sickness tablets then I was ok ,I agree the amoxicillin is useless for chest infections WITH ME ,in the last I was prescribed them for a chest infection the dose was 2 ,500 mg tablets 3 times a day , , and nothing improved ,they were also my standby antibiotics,,,but they have now changed that to doxycycline, so in answer to your question,,,, yes I would ask to try another antibiotic, but ,,,,,have you sent in a sputum sample for testing to see which antibiotic will kill the infection ,I was told to send one in before starting any antibiotics as they can Mask an infection when later testing is done ,best wishes for a speedy recovery,

  • Thanks folks. I know clarithromycin is a necessary evil for a lot of us, just a shame the side effects are so vile! I was out shopping earlier and had to sit down while waiting for a member of staff to track down an item for me. I'm now back home, still feeling shaky but at least my chest infection is clearing. Sadly I haven't managed to do a sputum sample yet, but I have a pot for one so at least it's on standby! Take good care of yourselves :-)

  • Hope you feel better soon. I'm also currently going through clarithromycin nausea - hate taking them but hey it's better than not breathing 😁

  • Very true Frose! Hope you're soon on the mend :-)

  • Hi flossiew, I know exactly what you mean. When I suggested to a Doctor that it might be a good idea to take probiotics after a course of Clarithromycin, he said take them at the same time! Why Doctors can't just suggest taking either natural live yogurt or probiotics as a prevention of bad gut flora which is caused by anti biotics, is ridiculous. They know this helps prevent worse symptoms. It seems to me if it's not a drug they can look up on their computer, they have to pretend it doesn't exist. Of course no commission is made from prescribing antibiotics & a good diet & since vitamin prescriptions were stopped & the big push was on only pharmaceutical medicines, they are also not recommended even though science has proved that vitamin deficiency will cause illness & arrest recovery. Even a diet sheet would be helpful for any illness & save the NHS a fortune, rather than relying on our massive pharmaceutical bills that keep those companies rich. This is not to invalidate the help people get from pharmaceuticals during serious illness but good health, as we know from the many potentially serious side effects from pharmaceuticals, is also about giving your body the right nourishment, exercise & enough clean water to keep hydrated. The only thing to do is be proactive & ask for the information from your Doctor, or other health workers or forums like this who have experience if you can't research it yourself. There is a lot of helpful information if only we were given it in time to prevent things. Full fat Live yogurt daily, is the thing for your tongue or a course of probiotics. I have had drug induced colitis & passing blood is very alarming, but it will stop with the correct nutritiuos diet & self care. Keep well & all the best to you☺

  • Thanks ClaraC. Like you say, it seems that some doctors don't use their gumption at times although I know that they are overstretched and I'm unhappy at taking too much of their time. I spoke to a pharmacist earlier about my symptoms and he was very helpful :-) so things are looking up. Take care and thanks for your help, Flossie

  • That made me feel really ill told doc and she changed it

  • I told my doctor too but he was very keen I stayed on them- never again though!

  • I suffer on them too, but they have a place. To ward off thrush I take a Bio supplement (I find BioKult good), a couple of hours after each of the antibiotics, then continue for a few weeks after. I take them on a full stomach to avoid the nausea and gut reaction.

    Hope you feel better soon. Stay indoors, drink and rest :)

  • Thanks cath_hypo. I know from past experience over Christmas and New Year that Clarithromycin really help to shift an infection which other abx did nothing to help, so I agree they do have their place- I don't know where I would be if it wasn't for them :-/ Thanks for the tips, if I do end up on them again I will do as you advise- today thankfully is my last day on them so will continue to weather the storm and try to rest! Keep well :-)

  • Hi Flossie

    Passing blood I don't like the sound of that..I had that when I had Clostridrium Difficile..some horrible bacteria due to antibiotics which took me to hospital for 3 weeks. You must insist on a stool sample..You take care xx

  • Hi Fran :-) I will do as you suggest as I've cared for folks with C. Diff at work. I just have felt AWFUL on these tablets. Last one tonight thankfully- they have helped clear (almost) all of the chest infection- but I hate the associated side effects. My thumb joint is still painful from the spasm my hands went into at the weekend. It's a good job I don't get into a flap easily!!! :-) Ttfn xx

  • Hi Ttfn :))) I know..antibiotics kill germs as well as good gut bacteria..Did they give you the 500mg twice a day? even my GP used to tell me he couldn't stomach them he used to give me 48h at 500mg and then 250mg or 250mg 3 times a day..it wasn't so bad then..still I feel better on doxycyclin but we can't take the same stuff all the time..I also had Pristinamycin, an antibiotic special for pneumo problems, and that was good. Take care xx

  • Yes, you got it right! 500mg twice a day for a week. Thankfully the course finished last night but it's left me feeling absolutely wiped out - I've slept most of the afternoon- I'm still coughing though not as badly as I was previously. I am really grateful that my GP has me signed off as unfit for work till Tuesday so I can see how I feel before returning to work, (possibly), on Wednesday. I am dreading going back but needs must to keep a roof over my head! Hope you're doing ok- bitterly cold here tonight & I'm sitting on the sofa with a hot water bottle on my lap!!! Sandra xx

You may also like...